identify and discuss the relevant Australian Nursing and Midwifery Accreditation Council (ANMC) competency standards
You are a new graduate nurse on your first rotation working in a general medical ward on a night shift. It is 0400hrs and you receive a new admission from the Emergency Department. Mrs Shirley Button is a 38 year old woman who presented with severe back pain after a fall at home. She has had a CT scan that has excluded any significant injury. She is admitted for pain management. Mrs. Button is complaining of back pain and requesting pain relief medication. You undertake a pain score assessment and Mrs. Button states her pain is 9/10. Her vital signs are: T-36.7°C HR-98bpm, BP- 149/74mmHg, RR-18, SpO2-99%. Mrs. Button has been charted I.V.2.5mg to 5mg Morphine 4th hourly PRN.
You go to the medication preparation room with the Endorsed Enrolled Nurse (EEN) to prepare the morphine injection. You open the DD cupboard to locate the morphine. You ask the ENN to complete the DD book whilst you prepare the morphine injection. You decide since Mrs. Button has rated her pain at 9/10 that you will administer I.V. 5mg Morphine. You undertake the first two medication checks with the EEN and the third check at the bed side before administering the Morphine.
An hour later when doing your patient round you observe that Mrs. Button is breathing very shallow and slowly and is difficult to rouse. You immediately take her vital signs and her BP is 89/50mmHg, HR-52bpm, RR-9bpm, SpO2-94%. You immediately call for the senior registered nurse and MET team.
The MET team arrives and it is discovered that you administered 10mg of morphine instead of the ordered 5mg of morphine. Mrs. Button is transferred to the medical high dependency unit for close monitoring.
The night duty nursing supervisor is called to your ward to investigate the medication error. You are asked to go to the medication preparation area with the EEN where it is discovered you took out of the DD cupboard the 10mg/ml morphine instead of the 5mg/ml morphine.
Q1. This case study illustrates a medication error where the wrong dose was administered. In 500 words, state how this adverse event could have been prevented. You should systematically work through the six rights and discuss what strategies you would employ to ensure you administer the right dose.
Q2. In 250 words, identify and discuss the relevant Australian Nursing and Midwifery Accreditation Council (ANMC) competency standards that are breached in this case.
Q3. The following morning you are on a day shift, the Nurse Unit Manager asks you into the office. She informs you that the adverse drug administration has been logged on the hospital incident management system (IMS) and that you are required to write a report and also be interviewed by the RCA (Route Cause Analysis) team. You are feeling very apprehensive about writing the report and meeting the RCA team regarding this incident. In 250 words, what are the main points you will cover in the report? What resources or support services can you identify to assist you in this situation?
For a custom-written paper, place your order now
What We Offer
• On-time delivery guarantee
• PhD-level professionals
• Automatic plagiarism check
• 100% money-back guarantee
• 100% Privacy and Confidentiality
• High Quality custom-written papers